Reproduced below is an email from one of our patients who has experienced an increase in his INR, every summer during the mango season.

Thank you for the help.   Ashwin

Note: I think may be I found the culprit of my high INR. (High intake of Mango). If you are interested here is what I had in my old file

 

Warfarin (Moderate Drug-Food)

Description:
Monitor: Vitamin K may antagonize the hypoprothrombinemic effect of oral anticoagulants. Vitamin K is a cofactor in the synthesis of blood clotting factors that are inhibited by oral anticoagulants, thus intake of vitamin K through supplements or diet can reverse the action of oral anticoagulants. Resistance to oral anticoagulants has been associated with consumption of foods or enteral feedings high in vitamin K content. Likewise, a reduction of vitamin K intake following stabilization of anticoagulant therapy may result in elevation of the INR and bleeding complications. Foods rich in vitamin K include green, leafy vegetables, avocados, soy beans, and green tea. Lesser amounts are found in liver, bacon, cheese, butter, cauliflower, and coffee. Snack foods containing the fat substitute, olestra, are fortified with 80 mcg of vitamin K per each one ounce serving so as to offset any depletion of vitamin K that may occur due to olestra interference with its absorption. Whether these foods can alter the effect of oral anticoagulants has not been extensively studied. One small study found that moderate consumption (1.5 servings/day) does not significantly affect the INR after one week in patients receiving long-term anticoagulation. Consumption of large amounts of mango fruit has been associated with enhanced effects of warfarin. The exact mechanism of interaction is unknown but may be related to the vitamin A content, which may inhibit metabolism of warfarin. In one report, thirteen patients with an average INR increase of 38% reportedly had consumed 1 to 6 mangos daily 2 to 30 days prior to their appointment. The average INR decreased by 17.7% after discontinuation of mango ingestion for 2 weeks. Rechallenge in two patients appeared to confirm the interaction. Soy protein in the form of soy milk was thought to be responsible for a case of possible warfarin antagonism in an elderly male stabilized on warfarin. The exact mechanism of interaction is unknown, as soy milk contains only trace amounts of vitamin K. Subtherapeutic INR values were observed approximately 4 weeks after the patient began consuming soy milk daily for the treatment of hypertriglyceridemia. No other changes were noted during this time. The patient's INR returned to normal following discontinuation of the soy milk with no other intervention. Management: Intake of vitamin K through supplements or diet should not vary significantly during oral anticoagulant therapy. The diet in general should remain consistent, as other foods containing little or no vitamin K such as mangos and soy milk have been reported to interact with warfarin.

Disclaimer: Every effort has been made to ensure that the information provided by Multum is accurate, up-to-date, and complete, but no guarantee is made to that effect. In addition, the drug information contained herein may be time sensitive and should not be utilized as a reference resource beyond the date hereof. Multum's drug information does not endorse drugs, diagnose patients, or recommend therapy. Multum's drug information is a reference resource designed as supplement to, and not a substitute for, the expertise, skill , knowledge, and judgement of healthcare practitioners in patient care. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug of drug combination is safe, effective, or appropriate for any given patient. Multum Information Services, Inc. does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. Copyright 2000-2002 Multum Information Services, Inc. The information in contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse, or pharmacist

 

Toprani Advanced Lab Systems, 2005
  Suflam Appt, 10 Haribhakti Colony, Racecourse, Vadodara - Guj 390007 India

contact:mailto:info@topranilabs.com